International Journal of Hematology and Oncology 2019, Vol 29, Num 1 Page(s): 106-109
Late Type Vitamin K Deficiency Related with Prolonged Antibiotic Therapy in a 7-month-old Infant

Ahmet BOLAT1, Sebahattin VURUCU2, Emre TASCILAR1, Orhan GURSEL3, Abdulbaki KARAOGLU1, Ahmet E. KUREKCI3

1Gulhane Military Medical Academy, Department of Pediatrics, Ankara, TURKEY
2Gulhane Military Medical Academy, Department of Pediatric Neurology, Ankara, TURKEY
3Gulhane Military Medical Academy, Department of Pediatric Hematology, Ankara, TURKEY

Keywords: Intracranial hemorrhage, Vitamin K deficiency, Antibiotic therapy
We herein report a case of intracranial hemorrhage due to late-type vitamin K deficiency during antibiotic therapy. A 7- month-old male infant was hospitalized for convulsion. He was diagnosed as bacterial meningitis, and treatment with ceftriaxone and vancomycine was administered. On the 16th day of therapy, a subdural hemorrhage occurred. Protrombin time and partial thromboplastin time were found to be prolonged. Platelet count, fibrinogen and D-Dimer levels were all normal. The patient was diagnosed as “Vitamin K Deficiency Bleeding”. He was treated with 3 mg vitamin K intravenously and the subdural hematoma was drained. His follow up was uneventful. We suggest that patients especially who receive antibiotic treatment for more than two weeks should be followed for late-type vitamin K deficiency.